Rationale: Although the cancer incidence continues to rise, cancer mortality has declined over the past decade, in large part due to more efficacious chemotherapeutic regimens thus, the ability to use first-line chemotherapeutic agents in the treatment of patients with cancer is crucial. Antineoplastic agents can potentially cause toxic and/or hypersensitivity reactions, that can have serious consequences. Anaphylaxis is a big pitfall in oncological patients; the most important aspect in diagnosing anaphylaxis is to precisely identify the offending agent to prevent future events. Paclitaxel (Taxol) is widely used as antitumor medication in the ovarian, breast, non-small-cell lung, and other cancers. Paclitaxel hypersensitivity reactions are frequently described in the literature, but fatalities are rarely reported. Due to the low solubility of paclitaxel, the compound requires dissolution in Cremophor EL, a derivative of castor oil. Patient concerns: A 79-year-old man was affected by high-grade non-papillary urothelial carcinoma and underwent a radical cystectomy and prostatectomy with locoregional lymphadenectomy. Diagnosis: Eight months later, relapse was detected, and penis amputation and left nephrostomy were performed. Multiple metastases to lymph nodes were detected. Interventions: Palliative chemotherapy was started with Paclitaxel (110 mg) infused at a rate of 50 mL/h. Despite premedication with cetirizine dihydrochloride, dexamethasone, ondansetron, ranitidine, 20 min after Paclitaxel infusion starts, the patient developed general distress, followed by cardiac arrest. Outcomes: The mechanism of fatal paclitaxel-associated hypersensitivity reaction is uncertain and its solvent vehicle Cremophor EL may be involved. Several mechanisms have been postulated: an IgE-mediated mast cell degranulation induced by paclitaxel or Cremophor EL, a non-IgE-mediated idiosyncratic mast cell degranulation by paclitaxel or by Cremophor EL, and complement activation. Severe hypersensitivity reactions with fatal outcome are considered rare. Lessons: The unpredictability and often dramatic reactions of Taxol cause substantial anxiety for doctors and caretakers. They also represent a significant logistic and financial burden on hospitals. Despite premedication, skin testing, and desensitization protocols administration of taxane-based, chemotherapy cannot be considered safe and severe to fatal hypersensitivity reactions cannot be prevented.
File in questo prodotto:
Non ci sono file associati a questo prodotto.